Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Albany, NY

August 9, 2003Montgomery County, New York

NWS Albany, NY issued this flash flood warning at Aug 9, 2003, 3:06 PM EDT for Montgomery County, New York. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 3:06 PM EDT (19:06 UTC)
Expired
Aug 9, 2003, 5:00 PM EDT
In force
114 min
Issued by
NWS Albany, NY
Area
Whole counties

County Montgomery County, NY

The radar

The Albany radar (KENX), 47 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 091906
FFWALY
NYC057-092100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK

* UNTIL 500 PM EDT

* AT 255 PM EDT...FLOODING WAS REPORTED IN SOUTHWESTERN MONTGOMERY   
  COUNTY. A WEATHER SPOTTER REPORTED BOWMAN CREEK OVER ITS BANKS...
  PRODUCING A LARGE AMOUNT OF DEBRIS IN THE VILLAGE OF SPROUT BROOK.
  1.25 INCHES OF RAIN FELL IN 20 MINUTES IN SPROUT BROOK. HEAVY RAIN 
  HAS SPREAD FURTHER INTO MONTGOMERY COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE...FORT PLAIN...FREYSBUSH...  
PALATINE BRIDGE AND ST. JOHNSVILLE AND CANAJOHARIE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4298 7448 4288 7442 4290 7463 4285 7481
          4302 7474

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:20 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
220 PM EDT SAT AUG 9 2003

.DISC...TROUGH HANGS TOUGH IN THE EAST.  SLIGHT VARIATION TO THE
SEEMINGLY ENDLESS PATTERN OF SHRA/TSRA.  CONVECTION FAIRLY
WIDESPREAD EARLY THIS AFTERNOON WEST OF COUNTY WARNING AREA (CWA)
WITH SCATTERED HERE.  LOCALLY HEAVY RAIN CONTINUES.  FLOW ALOFT
DECENT SO CELLS MOVING.  WILL REQUIRE TRAINING TO PRODUCE EXCESSIVE
RAINS THIS AFTERNOON.  MEANWHILE SURGE OF MOISTURE MOVING UP THE
COAST TOWARDS US AS WAVE MOVES UP THE APPALACHIANS.  JET TO WEST
PROVIDES GOOD UPPER LEVEL DIVERGENCE ACROSS SE HALF OF CWA TONIGHT
SHOULD HELP ENHANCE RAIN.  HOWEVER, 850 MB JET 30-40 KT REMAINS WELL
TO OUR EAST ACROSS EAST PORTION OF NEW ENGLAND.  HIGH PRECIPITABLE
WATERS REMAIN (2+ INCHES) SO HEAVY RAIN LIKELY BUT WITH JET AND ITS
ASSOCIATED CONVERGENCE WELL TO THE EAST WE SHOULDNT SEE EXCESSIVE
RAINS AS OCCURRED ON SATURDAY OF THE JULY 14-16, 2000 EVENT.  WILL
CONTINUE WATCH AS IS BASED ON CONVECTIVE THREAT THIS AFTERNOON AND
GENERAL HEAVY RAIN TONIGHT.  COORDINATED WITH BGM BUT FOR NOW WILL
NOT EXTEND FFA FURTHER WEST.  SURFACE TROUGH FOCUSING MORE
WIDESPREAD CONVECTIVE ACTIVITY THERE.

FOR SUNDAY, WIDESPREAD PRECIPITATION WILL DIMINISH BUT CONVECTIVE
THREAT WILL AGAIN BE THERE, ESPECIALLY IF CLOUDS BREAK SOME.  ETA
MUCH MORE PRONOUNCED WITH DRY SLOT THAN GFS WITH VERY LITTLE RAIN
DURING THE AFTERNOON.

LITTLE CHANGE MONDAY AND TUESDAY.  EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE ESPECIALLY IN AFTERNOON AND EVENING
HOURS.  TROUGH BEGINS TO SLIDE EAST ON WEDNESDAY.  WILL DROP SHOWERS
NORTH AND WEST BUT CONTINUE SOUTH AND EAST.  DRY AND WARM THURSDAY
THROUGH SATURDAY AS A MAJOR PATTERN CHANGE OCCURS WITH RIDGE
BUILDING IN THE EAST.  RAISED MAX TEMPERATURES ABOVE MAX VALUES
BASED ON FORECAST UPPER AIR PATTERN AND 850 MB TEMPERATURES.  IF
RIDGE DOESNT MATERIALIZE AS FORECAST IT OBVIOUSLY WONT BE AS
WARM.  12Z GFS A LITTLE SLOWER WITH RIDGE DEVLOPMENT AND COULD SLOW
WARMING.

.HYDROLOGIC DISC...FFG VALUES ACROSS FA 1.5 TO 2.5 INCHES IN AN
HR...2.5 TO 3.5 INCHES IN 3 HOURS AND 3.5 TO 4.5 INCHES IN 6 HOURS.
WHILE THESE VALUES ARE REASONABLE ACROSS AN ENTIRE ZONE...INDIVIDUAL
LOCATIONS WHICH RECEIVED COPIOUS AMOUNTS OF PCPN DURING FIRST 8 DAYS
THIS MONTH LIKELY TO HAVE LOWER THRESHOLDS. FAIRLY WIDESPREAD 1.5 TO
2.5 INCH AMOUNTS (LOCALLY HIGHER IN CONVECTION) EXPECTED.  MAJOR
RIVERS IN GOOD SHAPE.  SMALL STREAMS/ROADS ETC WILL BE POTENTIAL
PROBLEM AREAS.

.ALY...FLOOD WATCH THROUGH SUNDAY
NYZ041>043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-MAZ001-
025-CTZ001-013.
Hazardous weather outlook, Aug 9, 4:30 AM EDT, 10 hours 36 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS LIKELY. SOME WITH TORRENTIAL DOWNPOURS.
FLOOD WATCH IN EFFECT FOR MUCH OF THE AREA.

.DAYS TWO THOUGH SEVEN...
SHOWERS AND THUNDERSTORMS LIKELY SUNDAY. SOME WITH TORRENTIAL
DOWNPOURS. FLOOD WATCH IN EFFECT FOR MUCH OF THE AREA THROUGH
SUNDAY. DECREASING THREAT OF SHOWERS AND THUNDERSTORMS THEREAFTER
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.